Alert archive / Michigan / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 12, NWS Gaylord, MI
NWS Gaylord, MI issued this severe thunderstorm warning at Jun 12, 2017, 10:34 PM EDT for 5 counties in Michigan. It was in force for 56 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 12, 2017, 10:34 PM EDT (02:34 UTC)
- Expired
- Jun 12, 2017, 11:30 PM EDT
- In force
- 56 min
- Issued by
- NWS Gaylord, MI
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
Counties Benzie County, MI, Grand Traverse County, MI, Leelanau County, MI, Manistee County, MI, Wexford County, MI
The radar
The NCL Michigan radar (KAPX), 94 km from the middle of the area, began a volume at 02:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 12, 10:47 PM EDT | TSTM WND GST 46 | 3 E Parkdale, MI | AWOS STATION MBL, MANISTEE COUNTY-BLACKER AIRPORT. |
| Jun 12, 11:30 PM EDT | TSTM WND DMG | 2 N Cedar, MI | TWO TREES DOWNED ON GOOD HARBOR TRAIL SOUTH OF GATZKE RD. TIME ESTIMATED VIA RADAR. |
| Jun 12, 11:36 PM EDT | TSTM WND DMG | 6 E Grawn, MI | TREE DOWN ON S. GARFIELD RD. NEAR SHARKEY RD. TIME ESTIMATED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 56 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 12, 9:09 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 2.6 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 60 J/kg
- Mixed-layer CIN
- -358 J/kg
- Mixed-layer LCL
- 1488 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- -7 m²/s²
- 0-3 km storm-relative helicity
- 46 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
117
WUUS53 KAPX 130234
SVRAPX
MIC019-055-089-101-165-130330-
/O.NEW.KAPX.SV.W.0012.170613T0234Z-170613T0330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Gaylord MI
1034 PM EDT MON JUN 12 2017
The National Weather Service in Gaylord has issued a
* Severe Thunderstorm Warning for...
Leelanau County in northern Michigan...
Benzie County in northern Michigan...
Wexford County in northern Michigan...
Grand Traverse County in northern Michigan...
Manistee County in northern Michigan...
* Until 1130 PM EDT
* At 1034 PM EDT, severe thunderstorms were located along a line
extending from 21 miles west of Frankfort to 10 miles west of
Pierport to near Manistee, moving east at 60 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Traverse City, Cadillac, Manistee, Elk Rapids, Frankfort,
Thompsonville, Empire, Beulah, Arcadia, Bingham, Kingsley, Manton,
Sherman, Glen Arbor, Buckley, Boon, Suttons Bay, Eastlake, Benzonia
and Kaleva.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4483 8640 4487 8632 4500 8546 4492 8540
4489 8542 4488 8538 4483 8538 4481 8533
4417 8534 4416 8596 4418 8638 4425 8634
4427 8639
TIME...MOT...LOC 0234Z 253DEG 50KT 4465 8667 4445 8644 4425 8641
HAIL...0.88IN
WIND...60MPH
$$
MEK1 follow-up statement
997
WWUS53 KAPX 130308
SVSAPX
Severe Weather Statement
National Weather Service Gaylord MI
1108 PM EDT MON JUN 12 2017
MIC019-055-089-101-165-130330-
/O.CON.KAPX.SV.W.0012.000000T0000Z-170613T0330Z/
Leelanau MI-Benzie MI-Wexford MI-Grand Traverse MI-Manistee MI-
1108 PM EDT MON JUN 12 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 PM EDT
FOR LEELANAU...BENZIE...NORTHERN WEXFORD...GRAND TRAVERSE AND EASTERN
MANISTEE COUNTIES...
At 1108 PM EDT, severe thunderstorms were located along a line
extending from 6 miles west of Empire to Honor to near Kaleva, moving
northeast at 45 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Traverse City, Elk Rapids, Frankfort, Thompsonville, Empire, Beulah,
Sleeping Bear Point, Bingham, Kingsley, Sherman, Glen Arbor, Buckley,
Suttons Bay, Benzonia, Kaleva, Cedar, Fife Lake, Mesick, Elberta and
Honor.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4488 8629 4500 8546 4492 8540 4489 8542
4488 8538 4483 8538 4481 8533 4447 8533
4424 8601 4483 8640
TIME...MOT...LOC 0308Z 235DEG 38KT 4483 8620 4467 8598 4437 8594
HAIL...<.75IN
WIND...60MPH
$$
MEKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 10:29 PM EDT, 5 minutes earlier.
Area forecast discussion, Jun 12, 10:29 PM EDT, 5 minutes before
Area Forecast Discussion National Weather Service Gaylord MI 1029 PM EDT Mon Jun 12 2017 .UPDATE... Issued at 1029 PM EDT Mon Jun 12 2017 Area of strong/svr convection continues to fire along the boundary laying across Wisconsin and Lower Michigan late this evening. Pronounced bow echo fell apart earlier this evening over Eastern Wisconsin but has again organized/evolved into another more compact bow echo now pushing NE thru Lake Michigan toward Manistee and Benzie counties. Watch has been issued for locations along and south of M-72 along the instability axis and the northern edge of the 850 mb theta E ridge. Primary threat from these storms is damaging winds given bulk shear values of 30-40 kts...with little threat of large hail considering a current freezing level of 14,600 ft. Severe Thunderstorm Watch is in effect until 4 am. Close monitoring of storms is ongoing. Will issue warnings if/when needed as this event unfolds. && .NEAR TERM...(Tonight through Tuesday) Issued at 322 PM EDT Mon Jun 12 2017 ...Active pattern persists... High Impact Weather Potential...additional thunderstorms anticipated tonight into Tuesday. Marginal risk for severe. Pattern Synopsis/Forecast...Stalled boundary still sits through the straits/tip of the mitt region and stretching back into the Midwest...and seems to have sagged slightly southward over the last few hours. SCT-BKN cloud cover remains across much of northern Michigan with some afternoon CU bubbling up. Much warmer down through central and southern lower Michigan with somewhat of a differential heating boundary bisecting lower Michigan. Overnight convection never fully diminished. Instead...new convection has been reforming all day along a definitive low level confluence axis that stretches from central Wisconsin eastward across the lakes and through central lower Michigan. New cell generation over the lake probably getting fed from instability back through Wisconsin and a locally strong low level jet out over cold Lake Michigan. Primary Forecast Concerns...convective evolution. One batch of showers/storms is already ongoing back through southern Minnesota pushing E/NE. There may be some additional thunderstorm development eastward in the vicinity of the front through central/southern Wisconsin over the next few hours...where atmosphere is very unstable and largely uncapped. Either way...expectation is for one or more clusters of showers/storms to further organize to our west later this evening and make a run into northern and central lower Michigan during the overnight hours into Tuesday morning. Severe weather threat will be hampered by weaker instability and shear profiles across our area...and time of day. But some stronger updrafts could produce some larger hail. && .SHORT TERM...(Tuesday night through Thursday) Issued at 322 PM EDT Mon Jun 12 2017 ...Continued unsettled weather at various times... High impact weather potential: Isolated thunderstorm possible Tuesday night. Marginal risk for severe thunderstorms Wednesday evening-night. Pattern forecast: Cutoff upper level low pressure over Montana Tuesday evening will progress northeastward into central Canada by Wednesday morning. Downstream ridging will be the result across the midsection of the country with the ridge axis crossing northern Michigan during the midday hours Wednesday. Closer to the surface, Tuesday's weak surface boundary that sags across northern Great Lakes will effectively lift back northward as a warm front during the day Wednesday. This is expected to usher in another round of deep layer moisture with PWs rising to near or slightly above 1.50 inches by Wednesday afternoon, along with better chances for more numerous showers and thunderstorms before a cold front crosses the region late in the day on Thursday. Primary forecast concerns/challenges: Timing and location of PoPs through the period, along with gauging severe weather potential. Trends continue to favor a window of rather dry weather across the bulk of the forecast area Tuesday night as drier air impedes on the region from the north, although with such an unsettled pattern plaguing the area, can't completely rule out a scattered shower or two being wrung out, mainly south of M-72. Scattered shower and thunderstorm chances gradually increase beyond midday Wednesday, and more so Wednesday evening-night, as the aforementioned surface boundary reorients in more northwest to southeast fashion and creeps northward allowing deep layer moisture to increase once again. All of northern Michigan is painted in a Marginal Risk for severe thunderstorms via SPC's latest Day 3 outlook. While the better threat is certainly centered to our west over Wisconsin associated with greater instability and deep layer shear, guidance continues to prog 500-1000 J/kg of MLCAPE, mainly west of I-75 by Wednesday evening through the first half of the overnight hours. With increased mid-level support during the late afternoon and evening, an isolated strong-severe storm seems feasible locally. High temps Wednesday varying from the low 70s across eastern Upper to the low 70s-low 80s for northern Lower...warmest southwest. On and off shower and thunderstorm chances continue through much of the daylight hours on Thursday along with another conditional severe weather chance. Thursday's severe chances likely hinge on cold frontal timing extending south from weakening low pressure approaching Hudson Bay. At this juncture, despite a relative lack of deep layer shear across northern Michigan, nearly all guidance suggests at least several hundred J/kg of MLCAPE developing by midday, although anticipated cloud cover may limit this to an extent. Worth monitoring future outlooks as frontal timing and any associated severe weather chances come into better focus. Highs topping out in the low-mid 70 across eastern Upper to the low 80s south of the bridge. .LONG TERM...(Thursday night through Monday) Issued at 322 PM EDT Mon Jun 12 2017 Temperatures will slowly work their way back to normal levels through the extended period after cold frontal passage Thursday. The slight drying behind the cold front will be short lived, with moisture return kicking in hot on it's heels as PWATS return to 1"+ by Friday afternoon. Shortwave energy moving through the northern stream could help to kick off some showers over the weekend, with hints of a stronger wave Saturday bringing some thunder potential. Bottom line, warm and unsettled pattern will continue into next weekend. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 707 PM EDT Mon Jun 12 2017 Showers and thunderstorms will gradually make their way eastward into southern portions of our area this evening...around MBL and TVC as convection continues to fire north of a boundary stalled over Southern Lower Michigan. Overall conditions will remain VFR...but may drop to MVFR within heavier showers/storms. Also... so fog development is expected later tonight along the lakeshores. Chances of showers and storms will continue into Tuesday...mainly for TVC and MBL. Light/variable wind tonight will become easterly AOB 10 kts on Tuesday. && .MARINE... Issued at 322 PM EDT Mon Jun 12 2017 Some gustiness out there this afternoon into this evening. But overall lighter winds and waves are anticipated on the lakes through Tuesday...although winds and waves will be locally higher in and near thunderstorms. Stronger southeast winds develop on Wednesday and will likely result in small craft advisory conditions for parts of Lake Huron and up into the Saint Marys river/Whitefish Bay area. && .APX WATCHES/WARNINGS/ADVISORIES... MI...NONE. LH...NONE. LM...NONE. LS...NONE. && UPDATE...MLR NEAR TERM...TBA SHORT TERM...MJG LONG TERM...MJG AVIATION...MLR MARINE...TBA
Hazardous weather outlook, Jun 12, 3:33 PM EDT, 7 hours 1 minute before
Hazardous Weather Outlook National Weather Service Gaylord MI 333 PM EDT Mon Jun 12 2017 LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041- 042-131000- Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- St. Marys River Point Iroquois to E. Potagannissing Bay-Chippewa- Mackinac-Emmet-Cheboygan-Presque Isle-Charlevoix-Leelanau-Antrim- Otsego-Montmorency-Alpena-Benzie-Grand Traverse-Kalkaska-Crawford- Oscoda-Alcona-Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco- Gladwin-Arenac- 333 PM EDT Mon Jun 12 2017 This hazardous weather outlook is for northern Lower Michigan... eastern Upper Michigan...and adjacent nearshore waters of Lake Michigan...Lake Huron and Lake Superior. .DAY ONE...Tonight. Another round of thunderstorms is expected to roll through parts of northern lower Michigan later this evening and overnight. An isolated severe thunderstorm is possible...particularly south of M-72...with gusty winds and large hail the primary concern. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Additional thunderstorms are possible at various times across portions of northern Michigan through Saturday. There is marginal risk for severe storms south of M-72 on Tuesday and across all of northern Michigan on Wednesday. Strong winds and large hail are the main threats. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any significant weather and rainfall amounts to the National Weather Service. Reports may be made one of three ways: Online: weather.gov/gaylord Facebook: facebook.com/nwsgaylord Twitter: twitter.com/nwsgaylord && For more information visit http://weather.gov/gaylord.
The office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 12, 9:29 PM EDT | Special Marine Warning | APX | 2 hr | |
| Jun 12, 10:53 PM EDT | Special Marine Warning | APX | 97 min | |
| Jun 12, 11:20 PM EDT | Severe Thunderstorm Warning | APX | Antrim, Charlevoix, Grand Traverse, Leelanau | 35 min |
| Jun 12, 11:30 PM EDT | Severe Thunderstorm Warning | APX | Antrim, Crawford, Grand Traverse, Kalkaska, Missaukee, Wexford | 60 min |
| Jun 13, 12:36 AM EDT | Severe Thunderstorm Warning | APX | Alcona, Crawford, Iosco, Ogemaw, Oscoda, Roscommon | 54 min |
| Jun 13, 1:27 AM EDT | Special Marine Warning | APX | 2 hr | |
| Jun 13, 3:58 PM EDT | Small Craft Advisory | APX | 35 hr |
Nearby
Severe Thunderstorm Warnings in Michigan, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.